|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 1 | Page : 36-37
Acitretin as a cause of rectal bleeding in a patient of psoriasis
Pooja Chemburkar, Kinjal Rambhia, Uday Khopkar
Department of Dermatology, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India
|Date of Web Publication||1-Dec-2015|
Department of Dermatology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chemburkar P, Rambhia K, Khopkar U. Acitretin as a cause of rectal bleeding in a patient of psoriasis. Indian J Drugs Dermatol 2015;1:36-7
|How to cite this URL:|
Chemburkar P, Rambhia K, Khopkar U. Acitretin as a cause of rectal bleeding in a patient of psoriasis. Indian J Drugs Dermatol [serial online] 2015 [cited 2023 Jun 1];1:36-7. Available from: https://www.ijdd.in/text.asp?2015/1/1/36/170749
Acitretin is a second generation oral retinoid commonly used by dermatologists in the treatment of severe psoriasis, ichthyosis, and other keratinization disorders. Retinoids are known to act via nuclear retinoid receptors altering the expression of genes affecting cellular proliferation and differentiation. Retinoids exert anti-proliferative action on the epidermis and promote cellular differentiation of the keratinocytes.
Mucocutaneous side effects are commonly encountered with acitretin, the mechanism of which is not fully understood. Though acitretin is known to cause dryness of conjunctival and oral mucosae, affection of rectal mucosa has only rarely been reported., We, hereby, report a case of a 52-year-old male with psoriasis who developed bleeding per rectum 2 weeks after starting acitretin therapy.
A 52-year-old hypertensive male patient, suffering from chronic plaque psoriasis since 16 years, presented with severe and extensive psoriasis. Examination showed diffuse and generalized erythema and scaling amounting to erythrodermic psoriasis. This patient had multiple episodes of relapses and remissions in the past. He was treated with oral methotrexate, oral cyclosporine, injection infliximab, and injection etanercept in the past with variable response and was followed by relapses every time.
Hematological and biochemical tests (including lipid profile) were within normal limits. He was on treatment with oral methotrexate (10 mg once a week) since the last 3 years. Due to exacerbation of the lesions, oral acitretin (25 mg daily) was added since the last 2 weeks. Oral cyclosporine was avoided in view of hypertension.
Two weeks into the therapy, he started complaining of fresh rectal bleeding while defecation associated with pain while passing stools. There was no history of bleeding from any other orifices. Per rectal examination revealed fissure-in-ano. Per abdomen examination and ultrasound of abdomen-pelvis did not reveal significant findings. He was prescribed stool softeners and topical anesthetic agents. However, the symptoms did not resolve. Frequency of the fresh rectal bleeding increased to about 4–5 episodes per week for another 2 weeks. We suspected acitretin to be a cause. The dose of acitretin was tapered to alternate day dosing followed by improvement in the symptoms. Acitretin was completely stopped thereafter, followed by subsidence of symptoms. The patient, however, did not complain of dry eyes or dry mouth, nose bleed, hair problems or itchy scaly skin at any time during this episode.
Acitretin is well-known to cause mucocutaneous side effects such as dry mouth, cheilitis, blepharoconjunctivitis, and epistaxis, but reports of rectal bleeding have been rare.,
We propose that rectal bleeding was caused by acitretin as the fissure-in-ano in this patient was related to mucosal dryness and inflammation. Rectal bleeding may have occurred as a result of trauma during defecation to an already inflamed and xerotic mucosa. Alleviation of symptom on discontinuing the drug favors this proposal. A similar case of rectal bleeding with the use of acitretin causing anal fissures in a psoriasis patient has been reported earlier by Topal et al. Interestingly, our patient did not have any other mucocutaneous side effects. Clinicians should be aware of this possible effect of acitretin on rectal mucosa and relevant past history (constipation/hemorrhoids/hard stools) should be taken into account before prescribing this drug. Acitretin may be avoided or given in low doses to such patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Topal IO, Topal Y, Bahcetepe N, Gungor S. Early diagnosis of colon carcinoma during the treatment with acitretin. Our Dermatol Online 2014;5:212.
Fairhurst DA, Clark SM. Rectal bleeding following acitretin therapy for discoid lupus erythematosus. Dermatology 2005;211:385.